Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 232, NWS North Platte, NE

July 13, 2020Frontier County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 13, 2020, 9:05 PM CDT for Frontier County, Lincoln County, Nebraska. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2020, 9:05 PM CDT (02:05 UTC)
Expired
Jul 13, 2020, 9:45 PM CDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Frontier County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 9:20 PM CDTTSTM WND GST 60Brady, NE
Jul 13, 9:40 PM CDTTSTM WND GST 70W Eustis, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:36 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2278 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

854 
WUUS53 KLBF 140205
SVRLBF
NEC063-111-140245-
/O.NEW.KLBF.SV.W.0232.200714T0205Z-200714T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
905 PM CDT Mon Jul 13 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Frontier County in southwestern Nebraska...
  Southeastern Lincoln County in southwestern Nebraska...

* Until 945 PM CDT.

* At 905 PM CDT, severe thunderstorms were located along a line
  extending from near Brady to 7 miles north of Moorefield to 7 miles
  west of Stockville, moving east at 35 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Curtis, Brady, Eustis, Maxwell, Moorefield, Stockville, Medicine
  Creek Reservoir State Recreation Area, Jeffrey Canyon State
  Wildlife Management Area, Orafino, Freedom and Dancing Leaf Earth
  Lodge.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 191 and 207.
 Highway 83 between mile markers 28 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4036 10066 4079 10045 4108 10054 4113 10024
      4070 10022 4070 9998 4044 9998 4044 10009
      4037 10010
TIME...MOT...LOC 0205Z 264DEG 31KT 4102 10043 4080 10036 4050 10052 

HAIL...0.88IN
WIND...70MPH
 
$$

Jurgensen
1 follow-up statement
077 
WWUS53 KLBF 140230
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
930 PM CDT Mon Jul 13 2020

NEC063-111-140245-
/O.CON.KLBF.SV.W.0232.000000T0000Z-200714T0245Z/
Frontier NE-Lincoln NE-
930 PM CDT Mon Jul 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR FRONTIER AND SOUTHEASTERN LINCOLN COUNTIES...

At 929 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Gothenburg to near Willow Island to 6
miles east of Stockville, moving east at 35 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Curtis, Brady, Eustis, Maxwell, Moorefield, Stockville, Medicine
Creek Reservoir State Recreation Area, Jeffrey Canyon State Wildlife
Management Area, Orafino, Freedom and Dancing Leaf Earth Lodge.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 191 and 207.
 Highway 83 between mile markers 28 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4036 10066 4079 10045 4108 10054 4113 10024
      4070 10022 4070 9998 4044 9998 4044 10009
      4037 10010
TIME...MOT...LOC 0229Z 270DEG 31KT 4104 10016 4082 10009 4052 10026 

HAIL...0.88IN
WIND...70MPH
 
$$

Jurgensen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:22 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 13, 6:22 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
622 PM CDT Mon Jul 13 2020

.SYNOPSIS...
Issued at 240 PM CDT Mon Jul 13 2020

High cloudiness moving across western Nebraska, with isolated storms
beginning to develop to our west. A weak frontal boundary was
analyzed from near Valentine through Mullen then back southwest
through Sidney and then west to near Lander, WY. A dryline extended
south from near Merriman through Ogallala and Wray, CO. Rich
dewpoints from 65 to 70 east of this dryline.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 240 PM CDT Mon Jul 13 2020

An organized severe weather event expected this evening. A
disturbance currently moving across sctrl WY and nctrl CO will
move eastward this evening within fairly strong 500mb winds near
45KT and 0-6km shear from 40-50KT. A storms initiate to our west
this afternoon, steep boundary-layer lapse rates and intense
vertical mixing will produce areas of DCAPE exceeding 1500 J/kg. A
surface dryline from near Ogallala to Mullen will separate MLCAPE
increasing from around 1000-1500 J/kg to the west and much higher
from 2000- 4000 J/kg to the east.

After initial discrete to semi-discrete storm develop early
evening, convection should organize upscale in association with
developing outflows. One or more clusters of resulting cold-pool-
driven thunderstorm cluster is likely and should accelerate
eastward into richer low-level moisture. as has been the case with
other supercells or thunderstorm clusters this past week, an
organized severe wind threat is expected mid to late evening
within surging segments and bowing clusters supportive of 80+ mph
gusts. Significant large hail 2"+ is also possible, especially
with discrete storms initially. An isolated tornado is also
possible within the moisture rich environment across the south
and east.

The most intense storms should quickly move east of the area by 06Z
with chances for showers and thunderstorms overnight behind an
advancing cold front. Showers chances linger Tuesday morning mainly
north of Highway 2. Much cooler behind the front with considerable
stratus and stratocumulus persisting into the afternoon. HIghs were
lowered a few degrees from near 70 northeast to near 75 southwest
with a breezy northeast wind 15 to 25 mph.

Chances for showers and thunderstorms return Tuesday night as an
h500 trough moves into the area. Given the post frontal airmass,
showers and thunderstorms will be elevated and only general
thunderstorms are predicted.

.LONG TERM...(Wednesday through Monday)
Issued at 240 PM CDT Mon Jul 13 2020

Chances for showers Wednesday morning as a mid-level disturbance
moves to the southeast of the area. Looks dry in the afternoon with
increased sunshine and warming into the upper 70s and lower 80s.

A warm front lifts north Wednesday night as a weak disturbance moves
eastward overnight. Isolated thunderstorms are possible with the
best chances over Cherry County. No strong storms are expected as
the better wind shear and instability will be across eastern CO
and Kansas.

A subtropical ridge will remain centered across the Southern Plains
into the sern U.S. this week. The models are in very good agreement
warming 850mb temperatures across wrn and ncntl Nebraska to
around 30C by Friday and Saturday followed by a cooldown Sunday
and Monday. The GFS and ECM show this ridge tapping subtropical
moisture north into Nebraska by this weekend.

The very warm temperatures aloft are generating a dry forecast
Friday and Saturday with highs in the 90s to near 100. Thunderstorm
chances Thursday associated with warm air advection, steepening
lapse rates and a disturbance aloft. a few of the storms could be
strong. Thunderstorm chances return Sunday and Monday associated
with deepening moisture and a weakening cap. Given the subtropical
moisture increase shown by the ECM and GFS, thunderstorms could
contain heavy rainfall Sunday into Monday. A front is forecast to
drop south on Sunday, and given the high instability, isolated
strong or severe storm development would still be possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 622 PM CDT Mon Jul 13 2020

Showers and thunderstorms are expected to impact both sites tonight.
KLBF has a better chance to see thunderstorms, possibly severe, with
large hail and damaging winds. Both sites will likely see heavy
rainfall reducing visibilities. Overcast skies continue into Tuesday
with rain showers expected on and off throughout the day. Severe
weather is not anticipated on Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Kulik
Hazardous weather outlook, Jul 13, 4:00 PM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
400 PM CDT Mon Jul 13 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-142100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
400 PM CDT Mon Jul 13 2020 /300 PM MDT Mon Jul 13 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

The combination of intense heating and a relatively moist airmass
will provide the fuel needed for severe thunderstorms later this
afternoon and evening. A cold front and a surface trough will
provide the focus with storm development to the west. The storms
look to move east off the higher terrain into southwest and west
central Nebraska late this afternoon. The activity is expected to
be severe with very large hail, heavy rainfall and extreme wind
gusts being the primary threats. Though the potential is low, an
isolated brief tornado cannot be ruled out. The thunderstorms are
expected to track east, possibly into north central Nebraska
late this evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Daily thunderstorm chances exist for Tuesday through Sunday. At
this time the threat for severe weather through this timeframe is
low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 13, 8:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
841 PM CDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     3 S NORTH PLATTE        41.09N 100.77W
07/13/2020                   LINCOLN            NE   NWS EMPLOYEE

            LOTS OF TREE DAMAGE ALONG HIGHWAY 83.

&&

CBROWN
Local storm report, Jul 13, 8:43 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 PM CDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND GST     4 E NORTH PLATTE        41.13N 100.69W
07/13/2020  M87 MPH          LINCOLN            NE   ASOS

            KLBF ASOS.

&&

CBROWN
Special weather statement, Jul 13, 8:46 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
846 PM CDT Mon Jul 13 2020

NEZ005>010-140230-
Brown NE-Eastern Cherry NE-Holt NE-Rock NE-Keya Paha NE-Boyd NE-
846 PM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY...NORTHERN
ROCK...NORTHERN BROWN...WESTERN HOLT...KEYA PAHA AND SOUTHWESTERN
BOYD COUNTIES UNTIL 930 PM CDT...

At 846 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springview to near Valentine National
Wildlife Refuge. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Ainsworth, Springview, Johnstown, Valentine National Wildlife Refuge,
Norden, Wood Lake, Burton, Nets Peak, Bobcat State Wildlife
Management Area, Meadville, North River Trail, Keller Park State
Recreation Area, Thomas Creek State Wildlife Management Area,
Mariaville, Schlagel Creek State Wildlife Management Area, Pine Glen
State Wildlife Refuge, Antelope Peak, Mills, Brocksburg and Big
Alkali Lake State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 194 and 225.
 Highway 20 between mile markers 202 and 249.
 Highway 83 between mile markers 175 and 207.
 Highway 12 between mile markers 24 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4270 9909 4234 10056 4274 10075 4300 9985
      4300 9932
TIME...MOT...LOC 0146Z 253DEG 29KT 4277 9971 4256 10050

Jurgensen
Special weather statement, Jul 13, 8:50 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
850 PM CDT Mon Jul 13 2020

NEZ058-059-069-070-140230-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-
850 PM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS...CHASE...
SOUTHWESTERN LINCOLN AND NORTHWESTERN HAYES COUNTIES UNTIL 930 PM
CDT/830 PM MDT/...

At 850 PM CDT/750 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Champion, or near Imperial, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Imperial, Hayes Center, Wauneta, Wallace, Enders, Enders Reservoir
State Recreation Area, Champion, Crete, Chase, Center Dam Campground,
Wanamaker State Wildfire Management Area, Area A Campground and
Church Grove Campground.

This includes Highway 61 between mile markers 27 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.

LAT...LON 4061 10197 4087 10111 4050 10096 4035 10172
      4035 10187
TIME...MOT...LOC 0150Z 257DEG 36KT 4052 10174

Jurgensen
Special weather statement, Jul 13, 8:58 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
858 PM CDT Mon Jul 13 2020

NEZ058-069-070-140230-
Chase NE-Hayes NE-Perkins NE-
858 PM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PERKINS...EASTERN
CHASE AND NORTHWESTERN HAYES COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

At 858 PM CDT/758 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Enders Reservoir State Recreation Area, or 12 miles
southeast of Imperial, moving north at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wauneta, Enders Reservoir State Recreation Area, Enders, Center Dam
Campground, Area A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.

LAT...LON 4073 10154 4064 10121 4035 10138 4035 10165
      4036 10165
TIME...MOT...LOC 0158Z 198DEG 20KT 4036 10153

Jurgensen
Local storm report, Jul 13, 9:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 PM CDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     1 W NORTH PLATTE        41.13N 100.78W
07/13/2020                   LINCOLN            NE   PUBLIC

            12 INCH TREE LIMB DOWNED

&&

RKULIK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:13 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins47 min
Jul 13, 7:16 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson44 min
Jul 13, 7:58 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins47 min
Jul 13, 8:03 PM CDTSpecial Weather StatementLBFLincoln42 min
Jul 13, 8:17 PM CDTSevere Thunderstorm WarningLBFLincoln43 min
Jul 13, 8:26 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln49 min
Jul 13, 8:46 PM CDTSpecial Weather StatementLBFKeya Paha44 min
Jul 13, 8:50 PM CDTSpecial Weather StatementLBFChase, Hayes40 min
Jul 13, 8:55 PM CDTAreal Flood AdvisoryLBFLincoln3 hr
Jul 13, 8:58 PM CDTSpecial Weather StatementLBFChase32 min
Jul 13, 9:00 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln60 min
Jul 13, 9:32 PM CDTSpecial Weather StatementLBFBrown58 min
Jul 13, 9:45 PM CDTSevere Thunderstorm WarningLBFFrontier30 min
Jul 13, 9:54 PM CDTSpecial Weather StatementLBFCuster66 min
Jul 13, 9:55 PM CDTSpecial Weather StatementLBFBlaine65 min
Jul 13, 10:04 PM CDTSpecial Weather StatementLBFBoyd41 min
Jul 13, 10:16 PM CDTSpecial Weather StatementLBFBlaine, Loup59 min
Jul 13, 10:17 PM CDTSpecial Weather StatementLBFFrontier58 min
Jul 13, 10:44 PM CDTSpecial Weather StatementLBFGarfield61 min
Jul 14, 12:37 AM CDTSpecial Weather StatementLBFHolt38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.